North Dakota, 2012

Wildfire in North Dakota, March 19, 2012

March 19, 2012 · NWS BIS · 3 events in 3 counties and zones

A large grass fire occurred over northern Hettinger and southern Stark counties on March 19th. Up to 5,000 acres were burned and two farmsteads were destroyed.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$410,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A large grass fire occurred over northern Hettinger and southern Stark counties on March 19th. Up to 5,000 acres were burned and two farmsteads were destroyed. One of the farmsteads was abandoned and the other was occupied. One landowner was treated for burns at a hospital and a deputy sheriff was treated for smoke inhalation. The fire caused a traffic accident on highway 22 and there were no injuries in that accident. There was no loss of life. The fire was driven by strong southerly winds up to 45 miles per hour, along with low relative humidities of ten to 15 percent.

There were three grass fires in Williams County that same day. One, southwest of Williston, near Trenton, burned 1,700 hay bales.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Mar 19, 2:31 PM CST, 29 minutes earlier.

Area forecast discussion, Mar 19, 2:31 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
331 PM CDT MON MAR 19 2012

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...
CONCERNS TODAY INCLUDE...WINDS...THUNDERSTORMS...AND FIRE WEATHER
ISSUES. FIRST...CLOUD COVER SO FAR THIS AFTERNOON HAS LIMITED THE
MIXING POTENTIAL...AND FORECAST SOUNDINGS TODAY DO NOT MIX AS HIGH
AS YESTERDAYS FORECAST. WILL CANCEL THE HIGH WIND WARNING AS
CRITERIA WILL NOT BE MET...BUT EXPECT WIND ADVISORY CRITERIA UNTIL
EARLY EVENING SOUTHWEST AND NORTHWEST. ELSEWHERE WILL CANCEL THE
WIND ADVISORY TOO...CENTRAL AND EAST. WHILE THE WINDS ARE NOT AS
STRONG AS FORECAST THE RELATIVE HUMIDITY WILL DROP INTO THE TEENS
WEST AND CENTRAL TODAY...AS DEW POINTS HAVE BEEN FALLING AT MINOT
AND BISMARCK. SIMILAR AIR MASS ON TUESDAY...BUT COOLER EAST. THIS
WILL BE A DRY SYSTEM FOR ALL BUT THE FAR EAST. WILL SEE EVENING
SHOWERS AND A SLIGHT CHANCE OF A THUNDERSTORMS OVER THE JAMES
RIVER VALLEY.

ON TUESDAY...MODEL SOUNDINGS SHOW A WELL MIXED LAYER TO 5000 FEET AT
DICKINSON...WILLISTON...AND MINOT. BISMARCK AND JAMESTOWN WILL NOT
BE AS WINDY. SUNNY BUT COOLER AND DRY TUESDAY. HIGHS STILL 10 TO 15
ABOVE NORMAL WITH HIGH IN THE 50S. OVERNIGHT LOWS TUESDAY NIGHT IN
THE 30S TO UPPER 20S FAR WEST.

LONG TERM...WEDNESDAY THROUGH SUNDAY...

THE EXTENDED SUITE IN PRETTY GOOD AGREEMENT IN HANDLING A CLOSED LOW
EJECTING OUT FROM TEXAS WEDNESDAY INTO THE TENNESSEE/OHIO VALLEY
THURSDAY INTO FRIDAY. BROAD RIDGING/SOUTHWEST FLOW TAKES CONTROL
FRIDAY THROUGH SUNDAY WITH DISTURBANCES TOPPING THE RIDGE RESULTING
IN SOME CHANCES OF PRECIPITATION MAINLY OVER CENTRAL AND NORTHERN
NORTH DAKOTA.

FOR WEDNESDAY...DRY...SPLIT FLOW WITH A WEST TO SOUTHWEST FLOW VIA
THE NORTHERN BRANCH. LACK OF ANY SIGNIFICANT SHORTWAVES WITHIN THE
UPPER FLOW WILL LEAD TO A MOSTLY SUNNY AND WARM DAY WITH HIGHS FROM
THE UPPER 50S NORTH TO MID 60S SOUTH.

FOR THURSDAY AND FRIDAY...CLOSED UPPER LEVEL LOW PRESSURE IN THE
SOUTHERN STREAM MOVES FROM NORTHERN TEXAS INTO SOUTHEAST KANSAS
FRIDAY. LIGHT PRECIPITATION IS FORECAST TO WRAP AROUND THE LOW AND
INTO SOUTHEAST NORTH DAKOTA THURSDAY AFTERNOON. THIS PRECIPITATION
AREA WILL THEN SPILL A BIT FURTHER NORTHWEST THURSDAY NIGHT INTO
FRIDAY MORNING. THE GFS SHOVES THE LIGHT PRECIPITATION AREA ALL THE
WAY INTO NORTHERN NORTH DAKOTA WHEREAS THE ECMWF KEEPS IT CONFINED
TO SOUTH CENTRAL AND EAST CENTRAL NORTH DAKOTA.

FOR FRIDAY THROUGH SUNDAY...BROAD RIDGING AND SOUTHWEST FLOW ALOFT
TAKE CONTROL. A FRONTAL SYSTEM MOVING EAST FROM MONTANA IS FORECAST
TO STALL ACROSS SOUTHERN NORTH DAKOTA SATURDAY THROUGH SUNDAY. WITH
DISTURBANCES RIDING OVER THE FRONTAL BOUNDARY EXPECT SOME CHANCES OF
PRECIPITATION...MAINLY NORTH CENTRAL NORTH DAKOTA AS MENTIONED ABOVE.
HIGH TEMPERATURES LOOK TO REMAIN IN THE 60S ACROSS THE SOUTH...WITH
SLIGHTLY COOLER AIR NORTH OF THE FRONTAL BOUNDARY/NORTHERN NORTH
DAKOTA WITH HIGHS IN THE UPPER 40S TO LOWER 50S.

&&

.AVIATION...LATEST REGIONAL RADAR SHOWS LIGHT SHOWERS FROM NEAR KBIS
EAST TO KJMS. THUNDERSTORMS SHOULD REMAIN JUST EAST OF KJMS THROUGH
00Z TUESDAY...BUT WITH SOME UNCERTAINTY WILL CONTINUE WITH THE VCTS
MENTION AND ADJUST IF SOMETHING DEVELOPS. OTHERWISE GUSTY SOUTH TO
SOUTHWEST WINDS WILL CONTINUE THROUGH THE EVENING BETWEEN 25KT AND
35KT...WITH THE STRONGEST WINDS AT KISN AND KDIK. A COLD FRONT WILL
MOVE THROUGH WESTERN NORTH DAKOTA MID TO LATE MONDAY AFTERNOON THEN
THEN ACROSS CENTRAL NORTH DAKOTA EARLY MONDAY EVENING. VFR CEILINGS
AND VISIBILITIES ARE EXPECTED AHEAD OF THE FRONT. SOME LOWER
CEILINGS TO AROUND 3500FT TO 4000FT AGL WILL OCCUR AT KISN AND KDIK
AFTER FRONTAL PASSAGE.

&&

.FIRE WEATHER...RED FLAG WARNING CONTINUES MONDAY AFTERNOON ND
EVENING. WINDS NOT AS STRONG BUT ENOUGH WITH MINIMUM RH VALUES IN
THE LOW 20S. ON TUESDAY...HAVE UPDATED THE FIRE WEATHER WATCH TO A
RED FLAG WARNING ALREADY FOR THE WEST AND NORTH. DRY VEGETATION...
MINIMUM RH VALUES AROUND 15 TO 25 PERCENT AND WINDS 15 TO 30 MPH.
WINDS ARE EXPECTED TO BE MUCH LESS SOUTH CENTRAL AND SOUTHEAST. NEW
SOIL TEMPERATURES WEST AND CENTRAL NOW WELL INTO UPPER 30S TO MID
40S TOP 8 INCHES. MAY BEGIN TO SEE A STARTING OF THE GREENUP IN THE
NEXT WEEK.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR
NDZ001>005-009>013-017>023-031>036-040>047-050.

RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ TO 9 PM CDT /8 PM MDT/
TUESDAY FOR NDZ001>005-009>013-017>022-031>033-040-041-043.

WIND ADVISORY UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR NDZ001-
002-009-010-017-018-031>033-040-041-043-044.

&&

SHORT TERM...WAA
LONG TERM....KS
AVIATION...KS
Hazardous weather outlook, Mar 19, 4:46 AM CST, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
546 AM CDT MON MAR 19 2012

NDZ017-018-031>033-040-041-043-044-201100-
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-
ADAMS-
546 AM CDT MON MAR 19 2012 /446 AM MDT MON MAR 19 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

HIGH WIND WARNING IN EFFECT 9 AM MDT TO 8 PM MDT.

EXTREME FIRE DANGER WITH RED FLAG WARNING IN EFFECT NOON MDT TO 8
PM MDT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FIRE WEATHER WATCH IN EFFECT TUESDAY AFTERNOON THROUGH EARLY
TUESDAY EVENING WITH VERY HIGH FIRE DANGER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001>005-009>013-019>023-034>036-042-045>047-050-201100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-MORTON-
BURLEIGH-KIDDER-GRANT-SIOUX-EMMONS-LOGAN-MCINTOSH-
546 AM CDT MON MAR 19 2012 /446 AM MDT MON MAR 19 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIND ADVISORY IN EFFECT 9 AM MDT/10 AM CDT TO 8 PM MDT/9 PM CDT.

VERY HIGH AND EXTREME FIRE DANGER WITH RED FLAG WARNING IN EFFECT
NOON MDT/1 PM CDT TO 8 PM MDT/9 PM CDT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FIRE WEATHER WATCH IN EFFECT TUESDAY AFTERNOON THROUGH EARLY
TUESDAY EVENING WITH VERY HIGH FIRE DANGER FOR WESTERN AND NORTH
CENTRAL NORTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ025-037-201100-
FOSTER-STUTSMAN-
546 AM CDT MON MAR 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIND ADVISORY IN EFFECT 9 AM CDT TO 8 PM CDT.

CHANCE OF AFTERNOON THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ048-051-201100-
LA MOURE-DICKEY-
546 AM CDT MON MAR 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

CHANCE OF AFTERNOON THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 wildfire. Local standard time, as filed.

Wildfire, Hettinger

When
March 19, 3:00 PM CST to 11:00 PM CST
Where
Hettinger forecast zone
Injuries
2 direct, 0 indirect
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

The grass fire started north of New England in northern Hettinger County, and burned north, on southerly winds, into southern Stark County. The fire traveled at least five miles. There were two injuries and two farmsteads were destroyed.

Wildfire, Stark

When
March 19, 4:00 PM CST to 11:00 PM CST
Where
Stark forecast zone
Property damage
$25,000
Reported by
Newspaper
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

The grass fire started north of New England in northern Hettinger County, and burned north, on southerly winds, into southern Stark County. The fire traveled at least five miles.

Wildfire, Williams

When
March 19, 4:00 PM CST to 11:30 PM CST
Where
Williams forecast zone
Property damage
$85,000
Reported by
Newspaper
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

Three grass fires were fought in Williams County with one, southwest of Williston, near Trenton, burning 1,700 hay bales. No injuries or deaths were reported.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371543, 371544, 371772.